High Wind, Sheridan Foothills
- When
- December 13, 4:45 PM MST to 7:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
A strong cold front moved across the forecast area during the day resulting in very strong winds across North Central Wyoming. The following wind report was received: 50 mph sustained winds with a |72 mph wind gust 7SW Sheridan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front moved across the forecast area during the day resulting in very strong winds across North Central Wyoming. The following wind report was received: 50 mph sustained winds with a |72 mph wind gust 7SW Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 13, 4:05 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
405 PM MST WED DEC 13 2006
.SHORT TERM...VALID FOR THU AND FRI...
AREA OF SUBSIDENCE WAS MOVING SOUTH THROUGH MT THIS AFTERNOON IN
THE WAKE OF TWO SHORTWAVES THAT MOVED S FROM WA AND SW ALBERTA.
SUBSIDENCE HAS FORCED STRONG WINDS TO THE SURFACE OVER THE NW PART
OF THE FORECAST AREA WHERE HIGH WINDS HAVE BEEN OCCURRING SINCE
NOON. THE SHORTWAVES WILL DIVE SE THROUGH THE REMAINDER OF THE
AREA THROUGH 06Z TONIGHT AND WILL QUICKLY BE FOLLOWED BY MORE VORT
ENERGY WHICH WILL OFFSET THE SUBSIDENCE BY PROVIDING LIFT. GFS WAS
HANDLING THE VORT ENERGY BETTER THAN WRF THIS AFTERNOON...BUT
MODELS HAD SIMILAR SOLUTIONS THROUGH THE PERIOD SO USED A BLEND OF
BOTH FOR THE FORECAST. DID NOT CHANGE HIGH WIND WARNINGS WHICH
WERE IN EFFECT FOR CENTRAL AND W THROUGH 12Z THU. HIGH WINDS WILL
LIKELY SUBSIDE AFTER 06Z DUE TO LIFT MOVING INTO THE AREA. NEXT
SHIFT CAN CANCEL WARNINGS EARLY IF NECESSARY.
SCATTERED SHOWERS HAD DEVELOPED ACROSS N MT IN ASSOCIATION WITH
LIFT FROM SHORTWAVES. LIFT WILL AFFECT N AND E ZONES OVERNIGHT SO
ADDED 20 POPS TO THESE AREAS. CONTINUED HIGHEST POPS SW MOUNTAINS
DUE TO MOIST W FLOW. EXPECT TEMPS TO BE A LITTLE LOWER THAN THEY
WERE LAST NIGHT AS A WEAK COLD FRONT MOVES MAINLY THROUGH E ZONES.
MADE SMALL ADJUSTMENTS TO MINS.
MOIST WEST FLOW/WEAK UPPER RIDGING WILL PREVAIL OVER THE AREA ON
THU BRINGING A CHANCE OF MOUNTAIN PRECIPITATION. ON THU
NIGHT...STRONG JET ENERGY OFF THE PACIFIC COAST WILL PUSH NEXT
SYSTEM TOWARD THE AREA. A WARM FRONT WILL MOVE E ACROSS THE REGION
RESULTING IN WINDY CONDITIONS OVER GAP FLOW AREAS AND HIGHER MIN
TEMPERATURES. WENT ABOVE GUIDANCE OVER CENTRAL AND W ZONES FOR
MINS GIVEN WHAT HAS OCCURRED WITH RECENT LEE TROUGHING EVENTS.
MOISTURE WILL BE CONFINED MAINLY TO W ZONES. MAY GET SOME PRECIP
AHEAD OF WARM FRONT AS WELL. FOR NOW...JUST INTRODUCED VERY LOW
POPS TO FAR N ZONES.
COLD FRONT WILL MOVE THROUGH THE REGION FRI AFTERNOON INTRODUCING
POSSIBILITY OF ANOTHER HIGH WIND EVENT. MODEL SOUNDINGS INDICATED
DEEP MIXING POTENTIAL WITH LARGE AMOUNT OF SUBSIDENCE...AS WELL AS
STRONG COLD ADVECTION. CONTINUED WINDY CONDITIONS IN GRIDS AND
WILL CONTINUE MENTION OF POSSIBLE HIGH WINDS IN HWO. RAISED TEMPS
A FEW DEGREES DUE TO WARM START TO THE DAY AND PREFRONTAL WARMING
IN THE MORNING. LEFT POPS ALONE. STRONG FRONT WILL BRING AT LEAST
A SLIGHT CHANCE OF PRECIP TO ENTIRE REGION. WINDY CONDITIONS WILL
CONTINUE FRI NIGHT DUE TO STRONG PRESSURE GRADIENT AND COLD
ADVECTION. LOWERED MINS IN MOUNTAINS DUE TO VERY COLD AIR
ADVECTION INTO AREA AT 700 MB. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
NO MAJOR CHANGES TO THE EXTENDED FORECAST TODAY...AS MODEL
DISAGREEMENT LATE IN THE PERIOD IS SUGGESTING UNCERTAINTY TO HOW
THE PATTERN WILL EVOLVE LATE IN THE PERIOD. THIS WEEKEND...THE
MODELS ARE IN GENERAL AGREEMENT THAT AN UPPER TROUGH WILL PASS
THROUGH THE AREA. THERE IS ALSO A HINT TOWARD SPLIT FLOW
DEVELOPING ALOFT AS MOST OF THE ENERGY WITHIN THE FLOW GOES SOUTH
OF THE AREA AND ACROSS CANADA. TUESDAY AND WEDNESDAY THE EUROPEAN
AND GFS MODEL SOLUTIONS DIVERGE WITH THE GFS SHOWING AN UPPER LOW
EJECTING INTO THE MIDDLE MISSISSIPPI VALLEY. SINCE NEIGHBORS TO
THE EAST ARE GIVING THE GFS SOLUTION A BIT MORE MERIT...WILL ADD
SOME PRECIPITATION CHANCES TO THE SOUTHEAST FOR COORDINATION.
HOWEVER...WITH TREND OF THE MODELS BELIEVE THAT THE EUROPEAN MODEL
HOLDING THE UPPER LOW OVER NEW MEXICO IS THE MORE REALISTIC
SOLUTION THROUGH LATE NEXT WEEK. WITH THE GENERAL SYNOPTIC PATTERN
SHOWING A TROUGH OVER THE WEST AND ZONAL FLOW TO RIDGING OVER THE
EAST...WILL CONTINUE TO FORECAST COOLER AND NEAR NORMAL
TEMPERATURES THROUGHOUT THE EXTENDED PERIODS. CARPENTER
&&
.AVIATION...
VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT AS A
STRONG WEATHER SYSTEM MOVES THROUGH THE AREA. ISOLATED SHOWERS ARE
EXPECTED TO MOVE ACROSS THE AREA THIS EVENING BEFORE CLOUD COVER
DECREASES LATE THIS EVENING. VFR CONDITIONS ARE EXPECTED TO
PREVAIL TONIGHT. LOCALIZED MOUNTAIN TOP OBSCURATION WILL CONTINUE
WITH SHOWERS OVER THE HIGHER TERRAIN. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 030/049 037/052 027/035 015/027 014/028 013/025 014/033
00/B 02/R 00/B 02/J 22/J 10/B 01/M
LVM 038/046 042/049 025/033 011/025 011/028 013/024 012/033
20/N 22/R 20/B 03/J 22/J 10/B 02/J
HDN 027/048 030/053 026/037 014/028 014/029 011/026 012/033
10/B 02/O 00/B 02/J 22/J 10/U 01/M
MLS 029/046 027/049 024/034 014/027 014/029 009/027 011/031
20/B 12/O 00/N 02/J 22/J 10/U 01/M
4BQ 030/044 030/052 024/035 013/031 013/031 012/029 012/035
20/N 02/O 00/B 02/J 22/J 20/B 02/J
BHK 027/043 024/047 022/035 012/027 012/029 012/028 012/032
20/N 12/O 00/N 02/J 22/J 10/B 01/M
SHR 024/049 029/051 023/037 012/029 009/028 007/025 010/033
10/B 02/O 00/B 03/J 32/J 20/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR ZONES
28-29-34-35-39>42-56-63-65-66-68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 414 AM MST WED DEC 13 2006 MTZ065-066-141115- LIVINGSTON AREA-BEARTOOTH FOOTHILLS- 414 AM MST WED DEC 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING HAS BEEN ISSUED FOR THESE AREAS AS A STRONG COOL FRONT MOVES THROUGH. WINDS SPEEDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH ARE EXPECTED BY MID DAY AND CONTINUING OVERNIGHT. THE STRONG WINDS WILL SUBSIDE BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG WINDS ARE AGAIN EXPECTED ACROSS THE AREA ON FRIDAY AS ANOTHER STRONG COOL FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-039>042-056-063-068-141115- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-CRAZY MOUNTAINS- 414 AM MST WED DEC 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING HAS BEEN ISSUED FOR THESE AREAS AS A STRONG COOL FRONT MOVES THROUGH. WINDS SPEEDS OF 35 TO 55 MPH WITH GUSTS TO 65 MPH ARE EXPECTED BY LATE AFTERNOON AND CONTINUING OVERNIGHT. THE STRONG WINDS WILL SUBSIDE EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG WINDS ARE AGAIN EXPECTED ACROSS THE AREA ON FRIDAY AS ANOTHER STRONG COOL FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-036>038-057-058-067-WYZ098-099-141115- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- ABSAROKA/BEARTOOTH MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS- SHERIDAN FOOTHILLS- 414 AM MST WED DEC 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG GUSTY WINDS WILL DEVELOP FROM BILLINGS WEST TODAY. WIND SPEEDS OF 35 TO 55 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE. STRONGER WIND GUSTS WILL BE POSSIBLE ALONG THE SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS. THE WINDS ARE EXPECTED TO DIMINISH BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG WINDS ARE AGAIN EXPECTED ACROSS THE AREA ON FRIDAY AS ANOTHER STRONG COOL FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6079.